Medicine Rashes in Children
What are medicine rashes in children?
Medicine rashes are the body’s reaction to a certain medicine. The type of rash that
occurs depends on the type of medicine that is causing it. Rashes can range from mild
What causes medicine rashes in a child?
Medicine rashes in children can have several causes. These include:
- Allergic reaction to the medicine
- An immune system reaction to the medicine
- An unwanted side effect of a medicine
- Hypersensitivity to sunlight caused by a medicine
Medicine rashes may be severe and require a stay in the hospital.
Which children are at risk for medicine rashes?
Medicine rashes happen for different reasons. There are no specific risk factors for
many causes. But an allergic reaction to one medicine may increase the risk for a
medicine rash or allergic reaction to another medicine in the same medicine family.
Long-term (chronic) health problems may increase a child’s risk of getting a medicine
What are the symptoms of medicine rashes in a child?
The symptoms of medicine rashes can vary. But they may be similar to rashes caused
by diseases such as measles. It is important to take your child to his or her healthcare
provider for a diagnosis.
The following are common symptoms of medicine rashes and their possible causes.
Pimples and red areas that show up most often on the face, shoulders, and chest
Anabolic steroids, corticosteroids, bromides, iodides, hydantoins, lithium, isoniazid, phenytoin,
phenobarbital, vitamins B-2, B-6, and B-12
Red, scaly skin that may thicken and involve the entire body
Antibiotics that have sulfa, penicillins, or hydantoins
A dark red or purple rash that comes back to the same site on the skin
Antibiotics that have sulfa, tetracycline, or phenolphthalein (also found in certain
Raised red bumps
Aspirin, penicillins, antibiotics that have sulfa, and many other medicines
A flat, red rash that may include spots similar to the measles
Antibiotics that have sulfa, ampicillin, analgesics, or barbiturates; but any medicine
can cause this rash
Purple areas on the skin, often on the legs
Some blood-thinners (anticoagulants) and water pills (diuretics)
Blisters or a hive-like rash on the lining of the mouth, vagina, or penis
Antibiotics that have sulfa, other antibiotics, NSAIDs, barbiturates, penicillins
How are medicine rashes diagnosed in a child?
Diagnosing a rash caused by a reaction to medicine is difficult. Even a small amount
of a medicine can cause a major reaction on the skin. In addition, the reaction can
happen after the child has been taking a medicine for a long period of time.
Your child’s healthcare provider may recommend that your child stop taking a medicine
to see if the reaction stops. Other medicines may be used instead.
How are medicine rashes treated in a child?
Treatment will depend on your child’s symptoms, age, and general health. It will also
depend on how severe the condition is.
The rash usually clears up if the child stops taking the medicine that is causing
the reaction. Other treatment may include taking:
- Epinephrine for a severe allergic reaction (anaphylaxis)
When should I call my child’s healthcare provider?
Tell your child's healthcare provider right away if your child develops a rash while
taking a medicine. Don’t give your child any more medicine until you talk to your
child's provider. Allergic reactions can be serious and even fatal. Call your child's healthcare
provider right away or call 911 if your child has acute symptoms in addition to the
rash such as:
- Difficulty breathing
- Tightness in the throat or chest
- Areas of peeling skin or skin that is raw
- Sores on the eyes, in the mouth, or on the genitals
- Any other serious symptoms
Key points about medicine rashes in children
- Medicine rashes are the body's reaction to a certain medicine. Rashes can range from
mild to severe.
- The type of rash that happens depends on the type of medicine that is causing it.
- Contact your child's healthcare provider right away if your child develops a rash
while taking a medicine. Allergic reactions can be serious and even fatal.
- Diagnosing a rash caused by a reaction to medicine can be complicated.
- The problem usually clears up if the child stops taking the medicine that is causing
- Allergic reactions can be serious and even fatal.
Tips to help you get the most from a visit to your child’s healthcare provider:
- Know the reason for the visit and what you want to happen.
- Before your visit, write down questions you want answered.
- At the visit, write down the name of a new diagnosis, and any new medicines, treatments,
or tests. Also write down any new instructions your provider gives you for your child.
- Know why a new medicine or treatment is prescribed and how it will help your child.
Also know what the side effects are.
- Ask if your child’s condition can be treated in other ways.
- Know why a test or procedure is recommended and what the results could mean.
- Know what to expect if your child does not take the medicine or have the test or procedure.
- If your child has a follow-up appointment, write down the date, time, and purpose
for that visit.
- Know how you can contact your child’s provider after office hours. This is important
if your child becomes ill and you have questions or need advice.